Kansas, 2004

Tornadoes and Flood in Kansas, May 16 to 17, 2004

May 16 to 17, 2004 · NWS DDC · 47 events in 7 counties and zones

34 hail, 10 thunderstorm wind, 2 tornado, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 2:36 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 16, 2:36 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN MAY 16 2004

.DISCUSSION...

DAYS 1-2...

ISOLATED STORMS ARE DEVELOPING ALONG THE DRYLINE AS OF 245 PM.
SO 20-30 POPS WERE MAINTAINED THROUGH TONIGHT FOR THE WESTERN HALF OF
THE FCST AREA. SHORTWAVE TROUGH TRAVERSING THE NORTHERN PLAINS WILL
PUSH A FRONT INTO CENTRAL KS BY MONDAY AFTERNOON, AND INTO SW KS BY
EVENING. STORMS SHOULD DEVELOP ON THE FRONT AND THESE COULD BE SEVERE.
THE ETA HAS BEEN MIXING THE MOISTURE OUT TOO MUCH IN THE
WARM SECTOR LATELY, SO INSTABILITY MAY BE HIGHER THAN THIS MODEL
SUGGESTS. STORMS SHOULD HELP PUSH THIS FRONT FURTHER SOUTH THAN
THE ETA/GFS SUGGEST MONDAY NIGHT AND EARLY TUESDAY. WE FOLLOWED THE
UKMET WHICH SHOWS THE FRONT ALONG A LINE FROM AMA TO END TO CNU BY
00Z WED, WITH COOLER HIGHS IN THE 70S WEST AND LOWER 80S SOUTHEAST
TUESDAY. ELEVATED STORMS ARE POSSIBLE NORTH OF THE FRONT IN A STRONG
WARM ADVECTION PATTERN LATE TUESDAY AND TUESDAY NIGHT.

DAYS 3-7...

NOT MANY CHANGES TO THE GOING EXTENDED.  HARDEST DECISION IS HOW
FAST THE COLD FRONT TUESDAY WILL GET PUSHED BACK NORTH ON
WEDNESDAY.  WILL BANK ON THE ETA AND GFS SOLUTION OF SHOOTING THE
WARM FRONT NORTH-NORTHEAST THROUGH CENTRAL IN NORTH-CENTRAL KANSAS
BY 00Z WEDNESDAY.  THE UKMET TAKES THIS FRONT ORIGINALLY MUCH
FARTHER SOUTH THAN OTHER MODELS, BUT SEEMS TO BOUNCE BACK TOO SLOWLY
ON WEDNESDAY AND THURSDAY.  THE ETA80 HAS A NOSE OF 100F IN MEADE
COUNTY FOR WED, BUT PLAN ON LOW 90S FOR NOW...WHICH IS THE MAIN
CHANGE TO THE PREVIOUS EXTENDED FORECAST.  THE YO-YO ATMOSPHERE WILL
LIKELY SEND CLOUDS AND FRONT BACK ACROSS CWA TO THE SOUTH ON
THURSDAY, WITH SLIGHTLY COOLER MAX TEMPS DUE TO THE CLOUDS AND
RESULTANT LESS SUN.  THEN, WE SHOULD SEE A SLOW WARMING TREND SET IN
TOWARD THE WEEKEND.  THERE SHOULD BE PLENTY OF DAY TIME HEATING EACH
DAY, SEVERAL LEFT OVER BOUNDARIES, AND THUS AT LEAST A SLIGHT CHANCE
FOR LATE DAY THUNDERSTORMS THROUGH FRIDAY.  IF FRONT MEANDERS BACK
NORTH AND SOUTH THROUGH THE WEEKEND, POPS MAY HAVE TO BE ADDED THEN
AS WELL.  FOR NOW, WENT DRY OVER THE WEEKEND, THINKING MOST ACTIVITY
WILL BE NORTH AND EAST OF CWA.

&&
DDC 60 87 57 78 / 20 30 50 30
GCK 56 86 56 73 / 30 20 30 30
EHA 57 93 55 78 / 20 00 20 30
LBL 57 92 58 81 / 20 00 30 30
HYS 60 84 54 77 / 30 20 40 30
P28 64 87 62 84 / 00 00 50 30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FOR ALL COUNTIES UNTIL 7PM SUNDAY.
&&

FINCH/TSB
Hazardous weather outlook, May 16, 9:55 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT SUN MAY 16 2004

KSZ030-031-043>046-061>066-074>081-084>090-171000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1055 AM CDT (955 AM MDT) SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS WILL HOWL AT 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH THIS
AFTERNOON.  HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTY DRIVING
IN THESE STRONG WINDS.

ISOLATED THUNDERSTORMS COULD DEVELOP WEST OF A LAKIN TO HUGOTON
LINE AFTER 4 PM CDT, AND WEST OF A DIGHTON TO MEADE LINE AFTER 7 PM
CDT.  THE OVERALL CHANCE AT ANY ONE LOCATION FOR SEVERE STORMS
IS VERY LOW, BUT THERE STILL REMAINS A SLIGHT CHANCE FOR LARGE HAIL
AND WIND GUSTS TO 65 MPH WITH ONE OR TWO OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED MONDAY
AFTERNOON.  THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT, BUT
AN ISOLATED SEVERE STORM COULD PROMPT A CALL TO GATHER INFORMATION.

TSB

The radar

The Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

34 hail, 10 thunderstorm wind, 2 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 16, 4:40 PM CST
Where
Scott County, 14 mi NW of Scott City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.183, -99.217

A few shingles blown off the roof.

Thunderstorm Wind, Lane

When
May 16, 5:25 PM CST
Where
Lane County, 2 mi W of Healy
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.183, -99.217

Hail, Scott

When
May 16, 5:30 PM CST
Where
Scott County, 12 mi NE of Scott City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -99.100

Hail, Scott

When
May 16, 6:02 PM CST
Where
Scott County, 13 mi N of Scott City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.567, -100.683

Tornado, Lane

When
May 16, 6:25 PM CST to 6:27 PM CST
Where
Lane County, 2 mi NE of Shields
Rating
F1
Path length
0.5 mi
Path width
100 yd
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.483, -100.467

This tornado completely destroyed a mobile home at the Cat House Recreation area northeast of Shields. Trees in the area were also heavily damaged.

Hail, Scott

When
May 16, 6:27 PM CST
Where
Scott County, 12 mi N of Scott City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -100.467

Hail, Scott

When
May 16, 6:28 PM CST
Where
Scott County, 15 mi NW of Scott City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.433, -100.133

Hail, Scott

When
May 16, 7:10 PM CST
Where
Scott County, 10 mi NE of Scott City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.167, -98.800

Hail, Scott

When
May 16, 7:15 PM CST
Where
Scott County, 2 mi NE of Manning
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -99.083

Hail, Lane

When
May 16, 7:15 PM CST
Where
Lane County, 5 mi NW of Shields
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.100, -99.083

Hail, Scott

When
May 16, 7:18 PM CST
Where
Scott County, 7 mi NE of Scott City
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -98.950

Hail, Scott

When
May 16, 7:23 PM CST
Where
Scott County, 7 mi NE of Scott City
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -98.950

Hail, Scott

When
May 16, 7:25 PM CST
Where
Scott County, 6 mi N of Scott City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -100.233

Tornado, Scott

When
May 16, 7:31 PM CST to 7:32 PM CST
Where
Scott County, 3 mi N of Scott City
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.483, -100.467

This tornado briefly had circulation on the ground but was a funnel for about five minutes. There was no damage.

Hail, Scott

When
May 16, 7:40 PM CST
Where
Scott County, 8 mi NE of Scott City
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -100.900

Hail, Scott

When
May 16, 7:40 PM CST
Where
Scott County, 8 mi N of Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -100.417

Flood, Ness

When
May 16, 7:44 PM CST
Where
Ness forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.633, -101.083

Kansas highway 4 was flooded near Utica

Hail, Lane

When
May 16, 8:02 PM CST
Where
Lane County, 9 mi N of Dighton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -100.650

Hail, Scott

When
May 16, 8:12 PM CST
Where
Scott County, 11 mi NW of Scott City
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -100.750

Hail, Scott

When
May 16, 8:16 PM CST
Where
Scott County, 10 mi NE of Scott City
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -100.900

Hail, Scott

When
May 16, 8:20 PM CST
Where
Scott County, 11 mi NW of Scott City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -100.900

Hail, Lane

When
May 16, 8:23 PM CST
Where
Lane County, 2 mi W of Healy
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -101.100

Hail, Scott

When
May 16, 8:30 PM CST
Where
Scott County, 4 mi N of Manning
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -100.767

Hail, Ness

When
May 16, 8:40 PM CST
Where
Ness County, 4 mi SE of Ness City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.567, -100.683

Hail, Scott

When
May 16, 8:45 PM CST
Where
Scott County, 8 mi N of Scott City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -100.517

Hail, Lane

When
May 16, 8:45 PM CST
Where
Lane County, 2 mi E of Alamota
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -100.817

Hail, Scott

When
May 16, 8:48 PM CST
Where
Scott County, 10 mi NE of Scott City
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -100.817

Hail, Lane

When
May 16, 9:02 PM CST
Where
Lane County, 4 mi NE of Dighton
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -100.900

Thunderstorm Wind, Rush

When
May 16, 9:15 PM CST
Where
Rush County, 1 mi E of Rush Center
Measured
78 kt (90 mph) estimated gust
Property damage
$6,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.567, -100.800

Twelve power poles were blown down just east of highway 183

Thunderstorm Wind, Hodgeman

When
May 16, 9:15 PM CST
Where
Hodgeman County, 6 mi N of Gray
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.600, -100.900

Hail, Lane

When
May 16, 9:23 PM CST
Where
Lane County, 2 mi W of Dighton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Hail, Lane

When
May 16, 9:27 PM CST
Where
Lane County, 2 mi S of Amy
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.467

Hail, Lane

When
May 16, 9:28 PM CST
Where
Lane County, 1 mi SE of Dighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.600, -101.050

The hail covered the ground

Hail, Lane

When
May 16, 9:35 PM CST
Where
Lane County, Dighton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -100.767

Hail, Lane

When
May 16, 9:44 PM CST
Where
Lane County, Dighton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -101.050

Hail, Pawnee

When
May 16, 9:45 PM CST
Where
Pawnee County, 6 mi W of Larned
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -100.650

Hail, Pawnee

When
May 16, 10:00 PM CST
Where
Pawnee County, 6 mi W of Larned
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -100.717

Hail, Pawnee

When
May 16, 10:04 PM CST
Where
Pawnee County, Larned
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -99.850

Hail, Scott

When
May 16, 10:04 PM CST
Where
Scott County, 2 mi NE of Manning
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.600, -100.900

Hail, Lane

When
May 16, 10:05 PM CST
Where
Lane County, Dighton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -100.283

Thunderstorm Wind, Ness

When
May 16, 10:20 PM CST
Where
Ness County, 4 mi E of Beeler
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.583, -100.767

Thunderstorm Wind, Stafford

When
May 16, 10:30 PM CST
Where
Stafford County, Seward
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.517, -100.417

Thunderstorm Wind, Pawnee

When
May 16, 11:20 PM CST
Where
Pawnee County, 2 mi N of Zook
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.467, -99.283

Four trees blown down along highway 19.

Thunderstorm Wind, Pawnee

When
May 16, 11:30 PM CST
Where
Pawnee County, 3 mi N of Zook
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.250, -99.650

Tin roof blown off a building at the Heritage Feed Yard

Thunderstorm Wind, Stafford

When
May 16, 11:30 PM CST
Where
Stafford County, 1 mi SE of Macksville
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -100.500

A pivot irrigation center was blown over

Thunderstorm Wind, Stafford

When
May 16, 11:45 PM CST
Where
Stafford County, 1 mi SE of Macksville
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -100.600

A large tree limb was blown onto power lines knocking out power to Macksville for 11 hours

Hail, Ness

When
May 17, 12:00 AM CST
Where
Ness County, 3 mi NW of Beeler
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -100.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400474, 5400475, 5400476, 5400477, 5399360, 5400478, 5400479, 5400480, 5400481, 5400482, 5400483, 5400484, 5400485, 5399359, 5400486, 5400487, 5399269, 5399270, 5399271, 5399272, 5399273, 5399274, 5399275, 5399276, 5399277, 5399278, 5399279, 5399280, 5399281, 5399282, 5399283, 5399284, 5399285, 5399286, 5399287, 5399288, 5399289, 5399290, 5399291, 5399292, and more.